|HIV + Hepatitis B
May 31, 2010
Hello Dr. I was diagnosed with chronic Hepatits B and HIV six months ago, and my doctor decided for me to start on Atripla. I've been taking the drug for three weeks now, but seems that my Hepatits B symptomps increased. I had hepatic tests done, and my transaminases increased as well as the viral load (in March it was 3,200 copies, now, 33,600 copies). I'm worried, is this normal?
| Response from Dr. McGovern
Hepatitis flares with increased ALTs can certainly happen in the initial phases of hepatitis B treatment. I agree with your doctor that Atripla is a good choice for your HBV and HIV infections. I would expect that your viral load will eventually decline to non-detectable. Sometimes when HBV flares, the viral load goes up before it comes down.
I would let your doctor know if you are developing right upper quadrant pain, nausea or vomiting. I would also get blood tests to look at your liver's synthetic function (INR and albumin).
As a first step in evaluating your liver, your doctor may want to get an ultrasound to evaluate your liver and spleen. Whether you get a liver biopsy will probably depend on if the liver function tests trend downward or not while you take Atripla.
I suspect that things will quiet down but you need very careful monitoring of your blood tests to be sure. Your baseline viral load is low so I am very hopeful for full viral suppression. Take these medications with great adherence daily. This is the simplest regimen there is for both HIV and HBV infections.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Tingling Lips After Swallowing Worried I Have HIV
- Can You Catch Hepatitis B From Saliva?
- Can You Donate Blood If You Have An Std?
- How Fast Does Doxycycline Cure Chlamydia?
- If You Keep Getting Vaginal Infections In Your Vagina, Do That Mean You Have HIV?
- Names Of Sexually Transmitted Diseases
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.